A young girl, Sophia Larkson died due to crystal meth poisoning after drinking overnight left out water from a water bottle used by her mother as a bong.
It is understood she become thirsty at midnight and drank the water from the bottle her unemployed mother, Stephine Alvarado had been using as a meth pipe.
Alvarado lost her job at a dental clinic because of her drug use. On her daughter’s death night, she and her two cousins, Bertha Karina Ceballos and Daniel Alvarado had been smoking meth at her house.
Her 5-year-old daughter went to sleep at around 10.30 and she woke up thirsty at midnight and drank water from the bottle having an inch of toxic water. But she noticed the bad taste and spat little out immediately. She started hallucinating and instead of seeking medical help, Alvarado and her two cousins started praying and reading passages from the bible.
Alvarado didn’t take her daughter to the hospital as she feared to lose her custody and reprisals if emergency services were informed.
Sophia’s condition deteriorated and after being unconscious, they took her to another apartment and gave her oxygen with a tube before finally taking her to the Grand River Hospital where she was declared dead. Garfield County Coroner, Robert Glassmire told that the girl had an extremely high level of methamphetamine in her blood.
Her mother Alvarado along with the two cousins were arrested and charged with the accusation of child abuse causing death, reckless endangerment and possessing a controlled substance.
Crystal methamphetamine commonly known as crystal meth is a highly addictive potent drug that affects the central nervous system, mostly used a recreational drug and sometimes as a second-line treatment for narcolepsy or ADHD (attention deficit hyperactivity disorder). The National Institute on Drug Abuse mentions that it can be highly addictive if misuse or overdose.
The Centers for Disease Control and Prevention said methamphetamine is considered the fastest-growing illicit drug in the United States. Most of the meth used in the United States comes from Mexican super labs but there are also several small labs in the U.S. making crystal meth. Meth production is a dangerous process as it has toxic chemicals that can cause explosions.
Rates of meth usage have been increased in the past years. It is the second most used illegal drug in the world and has been responsible for the overdose deaths in the United States. According to the National Survey on Drug Use and Health in 2018, around 20.3 million people had substance use disorder (SUD) and 8.1 million people were dealing with illicit drug abuse.
People using crystal meth become dependent upon it because of the powerful rush they get from it, it releases dopamine and the chemical reaches to brain parts that regulate pleasure feelings. Users feel energetic and confident and in this way, they become addicted to have that pleasure rush. After continual use, they develop tolerance and use higher doses to feel the same high. Higher the dose, the higher will be the risks.
American Addiction Center has shared the sign and symptoms of meth overdose which include hallucinations, chest pain, arrhythmias, psychosis, seizures, hyperthermia, agitation and difficulty breathing.
If a drug overdose is suspected, contact emergency services as soon as possible. It’s important to immediately call emergency medical help to avoid poisoning and death.